Skip to content Skip to sidebar Skip to footer

React fast when someone is having an opioid overdose

Opioids are pain-relieving drugs that create a morphine-like high. Heroin is the most common opioid street drug, which is highly addictive and dangerous. There are however also less potent opioids like codeine which is included in some over the counter Schedule 2 medicines which if abused or used incorrectly can also be addictive and dangerous

Duncan Swart, an ER24 Bloemfontein paramedic, says there are many reasons why people overdose on opioids: from accidental to recreational reasons, experimenting, and often in recent times, to self-harm. “During and after the COVID-19 pandemic and lockdown, self-harm overdoses occurred more often due to the financial impact of the pandemic, and loss of loved ones.”

Key signs of an overdose

  • Decreased level of consciousness (LOC)
  • Pin-point pupils
  • Shallow, weak breathing
  • In severe cases, the patient may become deeply comatose and stop breathing.

If you observe any of these symptoms, the first thing is to call ER24 on 084 124 and answer the Contact Centre operator’s questions. “This will include info like the condition of the patient, location, and a contact person and number,” says Swart. He advises bystanders then to place the patient in the recovery position and keep them warm.

Once medics arrive, they’ll check the patient for consciousness and responsiveness. After this they check their vital signs, particularly blood pressure, oxygen saturation and blood sugar levels. “If the blood pressure is low, we’ll put up an intravenous (IV) line,” says Swart. “This will hydrate the patient and help get their blood pressure up.” The IV line also gives medics an entry point to administer reversal agents to counter the opioid overdose, if necessary.

Swart says if blood saturation is too low (below 92), medics will administer oxygen to improve those levels. They’ll also investigate the scene for evidence of opioid use to establish the method of overdose and ask questions about any allergies and chronic illnesses the patient may have. “Once the patient is stabilised, we’ll transport them to the nearest appropriate hospital.”

WARNING – never do the following:

  • Throw water on the patient to ‘help’ them gain consciousness, as it can cause hypothermia.
  • Put your fingers down a patient’s throat to get them to throw up the substance.
  • Give the patient anything to drink, as this can cause aspiration.
  • Leave the patient unattended while waiting for the ER24 ambulance to arrive.